Drought, Harmon
- When
- January 27, 12:00 AM CST to January 31, 11:00 PM CST
- Where
- Harmon forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
According to the Drought Monitor, a D2 drought began in late January. Well below normal precipitation had been reported for several months over southwest Oklahoma, finally pushing the region into the D2 drought category.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
According to the Drought Monitor, a D2 drought began in late January. Well below normal precipitation had been reported for several months over southwest Oklahoma, finally pushing the region into the D2 drought category. Dry southwest winds and dormant vegetation led to numerous grass fires over the region. No monetary damages were given.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 26, 11:36 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1136 PM CST MON JAN 26 2009
.AVIATION...
MOISTURE WILL CONTINUE TO BE LIFTED OVER A VERY COLD AIRMASS
TONIGHT INTO TOMORROW. WIDESPREAD FREEZING DRIZZLE OR RAIN WILL BE
COMMON OVERNIGHT... THEN BEGIN TO CHANGE TO SNOW IN THE MORNING IN
NORTHWEST OKLAHOMA. MOST OTHER TAF SITES WILL HAVE LITTLE... IF
ANY... SNOW... BEFORE PRECIPITATION ENDS DURING THE DAY TOMORROW.
KSPS MAY NOT YET BE OUT OF THE PRECIPITATION BY 06Z TOMORROW
NIGHT. THE FREEZING PRECIPITATION WILL BE ACCOMPANIED BY VERY LOW
CEILINGS AND GENERALLY 2 TO 4 MILE VISIBILITIES... EXCEPT PERHAPS
LESS THAN A MILE AT TIMES AT KSPS AROUND SUNRISE TOMORROW.
&&
.PREV DISCUSSION... /ISSUED 951 PM CST MON JAN 26 2009/
DISCUSSION...WINTER WEATHER EVENT UNFOLDING PRETTY MUCH AS
EXPECTED THIS EVENING. WIDESPREAD FREEZING DRIZZLE AND LIGHT
FREEZING RAIN CONTINUE ACROSS MUCH OF THE AREA. FREEZING LINE HAS
CONTINUED TO PUSH SOUTHWARD WITH ONLY FAR SERN PARTS OF THE FA
HOVERING JUST ABOVE FREEZING AS PER MESONET OBS. STILL LOOKS LIKE
BEST LIFT WILL BE OVER PARTS OF SERN OK OVERNIGHT AND THUS HIGHER
POPS AND MORE ICE ACCUMULATION THERE SEEM REASONABLE. WILL JUST
MAKE A FEW MINOR ADJUSTMENTS TO REFLECT CURRENT TRENDS AND WILL
LEAVE WARNING/ADVY AS IS.
PREV DISCUSSION... /ISSUED 542 PM CST MON JAN 26 2009/
AVIATION...MAINLY IFR CEILINGS...BUT SOME LIFR. THESE WILL BEGIN
TO LIFT AT WESTERN AND NORTHERN SITES TUESDAY AFTERNOON.
PERSISTENT -FZDZ WITHIN WARM ADVECTION SHOULD MAINTAIN 2-4 SM
VISIBILITY TONIGHT...SOMETIMES BOUNCING HIGHER/LOWER. TUESDAY
SHOULD PROVE MORE VARIABLE...AS COLD ADVECTION SHUTS DOWN THE
DRIZZLE...BUT STRONGER FORCING YIELDS BANDS OF HEAVIER FREEZING RAIN
OR SLEET. THIS MAY BRIEFLY IMPACT SPS-LAW-OKC-OUN. NAM/GFS HAVE SIMILAR
TIMING. 18Z GFS IS PREFERRED FOR PRECIP COVERAGE.
BURKE
PREV DISCUSSION... /ISSUED 524 PM CST MON JAN 26 2009/
UPDATE...
MADE A QUICK... RELATIVELY MINOR... UPDATE TO ADJUST
EVENING/OVERNIGHT TEMPERATURES DOWN A FEW DEGREES. A FEW SITES
WERE ALREADY UNCOMFORTABLY CLOSE TO THEIR EXPECTED OVERNIGHT LOWS.
PREV DISCUSSION... /ISSUED 355 PM CST MON JAN 26 2009/
DISCUSSION...
THE REMAINDER OF THE WINTER STORM WATCH HAS BEEN CONVERTED TO A
WINTER STORM WARNING. TEMPERATURES OVER PORTIONS OF WESTERN NORTH
TEXAS... AS WELL AS IN SOUTHERN OKLAHOMA... HAVE RUN A COUPLE OF
DEGREES ABOVE FREEZING THIS AFTERNOON. THESE TEMPERATURES SHOULD
FINALLY BEGIN TO FALL BY SUNSET AND SHOULD BE BELOW FREEZING AREA
WIDE BY MID EVENING.
FREEZING DRIZZLE/LIGHT FREEZING RAIN HAS OVERSPREAD THE ENTIRE CAW
THIS AFTERNOON. HAVE RECEIVED SEVERAL REPORTS OF TRAVEL ACCIDENTS
DUE TO THE COATING OF ICE ON THE ROADWAYS AND THIS SHOULD CONTINUE
THROUGH AT LEAST THE EVENING RUSH. POSITIVELY TILTED TROUGH OVER THE
WESTERN US IS MOVING SLOWLY TOWARD THE EAST... WITH A STRONG JET
STREAK ROUNDING THE BASE AND HEADING TOWARD THE SOUTHERN PLAINS.
THIS WILL HELP IN FURTHER DEVELOPMENT/SLIGHT ENHANCEMENT OF THE
PRECIPITATION AREA. THE GREATEST AREA OF CONCERN CONTINUES TO BE IN
THE VICINITY OF THE WINTER STORM WARNING... WITH THE HIGHEST ICE
ACCUMULATION OVER SOUTHEAST OKLAHOMA. A WEAK ELEVATED BOUNDARY OVER
SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS SHOULD BECOME BETTER DEFINED
AS TIME PROGRESSES AS THE UPPER TROUGH MOVES TOWARD THE AREA. THIS
BOUNDARY WILL BECOME MORE OF THE FOCUS MORE FREEZING
PRECIPITATION... WITH THE HELP OF A 35 TO 40 KT LOW LEVEL JET. THIS
WILL KEEP SOUTHEAST OKLAHOMA UNDER THE GUN FOR A LONGER PERIOD OF
TIME... THUS WE HAVE THE HIGHEST TOTALS HERE. THE WORST OF THE
PRECIPITATION OVER CENTRAL OKLAHOMA WILL BE FROM THIS EVENING INTO
THE OVERNIGHT HOURS. THE HEAVIEST PRECIPITATION SHOULD BE WINDING
DOWN SOMETIME TOMORROW MORNING... ALTHOUGH FREEZING DRIZZLE SHOULD
CONTINUE THROUGH AT LEAST EARLY AFTERNOON. A FEW SLEET PELLETS MAKE
MIX IN AS THE WARM LAYER ALOFT FINALLY COOLS.
MADE A FEW MINOR CHANGES TO THE EXTENDED AS MOST OF OUR EFFORTS HAVE
GONE TO THE CURRENT WINTER WEATHER SITUATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 19 29 15 39 / 80 50 10 0
HOBART OK 18 29 14 40 / 70 30 10 0
WICHITA FALLS TX 24 30 22 45 / 70 50 40 0
GAGE OK 13 27 8 45 / 50 20 10 0
PONCA CITY OK 17 26 11 39 / 80 50 10 0
DURANT OK 28 32 24 38 / 80 80 70 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR OKZ013-018>020-
023>032-038>047.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR OKZ006>008-
011-012-015>017-022-035-037.
WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR OKZ004-005-
009-010-014-021-033-034-036.
WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR OKZ048-050>052.
TX...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR TXZ086-089-090.
WINTER WEATHER ADVISORY UNTIL 12 PM CST TUESDAY FOR TXZ083>085-
087-088.
&&
02/23/23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CST MON JAN 26 2009
OKZ004>048-050>052-TXZ083>090-271300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 PM CST MON JAN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW ELEVATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTH
CENTRAL AND SOUTHEAST OKLAHOMA.
DISCUSSION...
SURFACE TEMPERATURES WILL BE NEAR OR BELOW FREEZING TONIGHT OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA... BUT THE PRESENCE OF SLIGHTLY
UNSTABLE AIR ALOFT COULD RESULT IN A FEW THUNDERSTORMS IN THOSE
AREAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
OTHER HAZARDOUS WEATHER...
FREEZING RAIN... FREEZING DRIZZLE... AND SLEET WILL RESULT IN SOME
ADDITIONAL ACCUMULATION OF ICE OVER MOST OF OKLAHOMA AND WESTERN
NORTH TEXAS OVERNIGHT. PLEASE REFER TO THE WINTER WEATHER
PRODUCTS FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY OCCUR ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA TUESDAY AS AN UPPER TROUGH APPROACHES THE AREA.
OTHER HAZARDOUS WEATHER...
FREEZING RAIN AND SLEET WILL CONTINUE TO FALL ACROSS PARTS OF
THE SOUTHERN PLAINS TUESDAY INTO EARLY WEDNESDAY. PLEASE
REFER TO THE WINTER WEATHER PRODUCTS FOR DETAILS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.
CJS/24The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152646, 152647, 152648, 152649, 152650, 152651.